Ohio, 2013Flood in Ohio, September 21, 2013
September 21, 2013 · NWS ILN · 1 event in 1 county or zone
A large area of rain with embedded heavier showers associated with a cold front moved slowly across the area during the overnight hours from September 20 to 21. Widespread heavy rainfall occurred as a result with isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of rain with embedded heavier showers associated with a cold front moved slowly across the area during the overnight hours from September 20 to 21. Widespread heavy rainfall occurred as a result with isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 1:28 AM EST, 26 minutes earlier.
Area forecast discussion, Sep 21, 1:28 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
228 AM EDT SAT SEP 21 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT INTERACTING WITH A VERY
MOIST AIRMASS...PRODUCING SHOWERS AND STORMS. HIGH PRESSURE AND
COOLER AIR WILL SETTLE IN BEHIND THE FRONT ON SATURDAY...PROVIDING
PLEASANT FALL LIKE WEATHER FOR THE REMAINDER OF THE WEEKEND INTO
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE PREVIOUS FORECAST REASONING FOR TONIGHT IS STILL ON
TRACK...AND CHANGES TO THE GRIDS WERE PRIMARILY COSMETIC.
ADJUSTMENTS WERE MADE TO TIMING OF THE POPS (WITH SOME INCREASES
IN THE AREA OF THE 100-POPS) AND ALSO TO THE WEATHER TYPES. AS
INSTABILITY HAS WANED...THUNDER HAS BEEN VERY HARD TO COME
BY...AND THE STORM CORES EVEN LATE THIS AFTERNOON WERE NOT VERY
TALL. THE PRECIP MODE IS EXPECTED TO BE MAINLY A LARGE AREA OF
RAIN WITH EMBEDDED HEAVIER SHOWERS...AND POSSIBLY A FEW WEAK
THUNDERSTORMS.
THE HWO WAS UPDATED A LITTLE WHILE AGO TO ADDRESS A POTENTIAL FOR
MINOR FLOODING...AS AREAS IN THE FAR NORTH AND SOUTHWEST OF THE
CWA HAVE REQUIRED FLOOD ADVISORIES FOR ESTIMATED RAINFALL OF
AROUND TWO AND A HALF INCHES (GENERALLY HIGHER THAN THE LEGACY
STORM TOTAL ESTIMATES BUT NOT AS HIGH AS THE DUAL-POL ESTIMATES).
AS A FRONTAL WAVE MOVES NORTHEAST INTO THE AREA TONIGHT...SOME
POTENTIAL FOR HEAVY RAIN WILL CONTINUE.
PREVIOUS DISCUSSION >
PROGRESSIVE/DIGGING MID LEVEL TROF OVER THE UPR MS VLY TO SHIFT
EASTWARD INTO THE GREAT LAKES TONIGHT. ASSOCIATED SFC COLD FRONT
TO PUSH EAST INTO OHIO LATE TONIGHT AND EAST OF ILNS FA ON SATURDAY.
NUMERICAL MODEL SOLNS TRENDING TOWARD A SOLN GENERATING A WAVE OF
LOW PRESSURE ALONG THE FRONT WHICH RIPPLES INTO CENTRAL KY BY 12Z
SATURDAY. THIS WAVE WILL SLOW THE EASTWARD PUSH OF THE FRONT...
ALLOWING FOR A PROLONGED PRECIPITATION EVENT. PRECIPITABLE WATER
VALUES APPROACH 2 INCHES OR 200 PERCENT OF NORMAL OVERNIGHT/EARLY
SATURDAY. EXPECT THE FRONT TO PUSH INTO NW OHIO BY 06Z AND JUST
EAST OF I-71 CORRIDOR BY 12Z. WILL CONTINUE TO RAMP POPS UP TO
CATEGORICAL TOWARD 00Z IN THE WEST AND THEN SPREAD THESE POPS ACRS
ENTIRE FA.
FOR TIMING OF PRECIPITATION...EXPECT DEEP CONVECTION TO CONTINUE TO
DEVELOP AND FILL IN ALONG PRE-FRONTAL TROF INTO WRN OHIO DURG LATE
AFTN/EARLY EVENING. THE 0-3KM SHEAR INCREASES TO AROUND 30 KTS INTO
WESTERN OHIO ALONG THE PRE-FRONTAL TROF. LINEAR CONVECTIVE SEGMENTS
EXPECTED WITH A FEW OF THE STRONGER STORMS POTENTIALLY PRODUCING
DAMAGING WINDS EARLY THIS EVENING IN THE WEST. WILL CONTINUE TO
HIGHLIGHT THIS POTENTIAL IN HWO PRODUCT. LOW TEMPERATURES TO RANGE
FROM UPPER 50S NW TO THE MID 60S SE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
PROGRESSIVE MID LEVEL TROF TO PIVOT THRU THE GREAT LAKES SATURDAY.
ENERGY ROUNDING THE BASE OF THE TROF WILL INDUCE A SFC WAVE ALONG
THE SLOW MOVING FRONTAL BOUNDARY. GOOD MODEL SOLN CONSENSUS WITH
THE SFC WAVE OVER N CENTRAL KY BY 12Z SAT...NRN WEST VA BY 18Z...AND
WRN PA BY 00Z. THIS WAVE WILL ENHANCE PCPN ESPECIALLY OVER THE SE
HALF OF FA. WILL END PRECIPITATION IN THE WEST DURG THE MORNING
AND THE FAR EAST DURG THE AFTN. CONSIDERABLE AMOUNT OF CLOUDS AND
CAA WILL KEEP TEMPERATURES COOL...WITH HIGHS RANGING FROM THE
UPPER 60S NW TO THE LOWER 70S SE.
NORTHWEST FLOW ALOFT WITH SFC HIGH PRESSURE BUILDING INTO THE GREAT
LAKES SAT NIGHT/SUNDAY. EXPECT DECREASING CLOUDS SAT NIGHT. COOL
OVERNIGHT LOW TEMPERATURES WILL RANGE FROM MID 40S NW TO THE LOWER
50S SE.
THE SFC HIGH PRESSURE TO CONTINUE TO PROVIDE DRY AND COOL WEATHER
SUNDAY. EXPECT SOME AFTN CUMULUS CLOUDS WITH 8H THERMAL TROF OVER
THE AREA. COOLS HIGHS ON SUNDAY TO RANGE FROM MID 60S NORTH TO THE
UPPER 60S SOUTH. SKIES TO CLEAR OUT SUNDAY NIGHT WHEN COOLEST
TEMPERATURES ARE ANTICIPATED. EXPECT SUNDAY NIGHTS LOWS TO RANGE
FROM THE LOWER 40S NE TO THE UPPER 40S SW.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THIS PERIOD BEGINS WITH A SHARP LONGWAVE TROUGH IN SOUTHEAST
CANADA/NORTHEAST UNITED STATES...AND A RATHER BROAD LONGWAVE TROUGH
FROM THE NORTHEAST PACIFIC INTO THE CENTRAL ROCKIES...WITH A DECENT
SHORTWAVE TROUGH EJECTING NORTHEAST THROUGH THE CENTRAL HIGH PLAINS.
RIDGING WILL DOMINATE BETWEEN THE TWO FEATURES...FROM HUDSON BAY
INTO THE GREAT LAKES/OHIO VALLEY. UNDERNEATH THIS RATHER AMPLIFIED
RIDGE WILL BE A WEAKNESS/TROUGH IN THE HEIGHT FIELD ALONG THE GULF
COAST.
ATTENDANT TO THE RIDGE MENTIONED ABOVE...MONDAY WILL BE DRY AND COOL
WITH VERY LOW DEW POINTS...AND PLENTY OF SUN WITH STRONG SFC HIGH
PRESSURE PUSHING EAST ACROSS THE AREA. NO ISSUES IN TERMS OF
SENSIBLE WEATHER UNTIL TUESDAY...WHEN REMNANTS OF THE DEAMPLIFYING
WAVE FROM THE CENTRAL HIGH PLAINS SHEARS DOWNSTREAM INTO THE RIDGE
AXIS...AND SOMEWHAT IS ENVELOPED INTO THE WEAKNESS IN THE HEIGHT
FIELD ACROSS THE DEEP SOUTH. SEEMS WHEN THESE TROUGHS ALIGN ALONG
THE GULF COAST THAT DEEP MOISTURE REALLY STRUGGLES TO RETURN NORTH -
AND MODELS SUGGESTING THAT RETURN FLOW AROUND THE DEPARTING SURFACE
HIGH ON TUESDAY WILL NOT ATTAIN SOUTHERLY TRAJECTORY...RATHER REMAIN
WEAK FROM THE EAST/SOUTHEAST WHICH WILL SEVERELY LIMIT DEEPER
MOISTURE INTO THE OHIO VALLEY AS THE SHEARING/WEAKENING WAVE FROM
THE WEST ARRIVES. 19.12Z AND 20.00Z ECMWF THE MOST BULLISH IN
ALLOWING THE MERGING OF THE ARRIVING WAVE AND WEAK TROUGH OVER SRN
CONUS TO ALLOW A WEAK CLOSED LOW TO DEVELOP AND MEANDER UP THE OHIO
RIVER ON TUES NIGHT INTO WED. INHERITED FORECAST HAD SMALL RAIN
CHANCES IN FAR SOUTH TO ACCOUNT FOR THIS...AND DESPITE MODEL QPFS
HAVE PULLED BACK...THE MID/UPPER LEVEL MOISTURE AND VERY WEAK
FORCING /SHOULD AN ECMWF SCENARIO PLAY OUT/ MAY ALLOW FOR A SMALL
SHOWER THREAT TUES NIGHT/WED. THUS WILL KEEP IN FORECAST FOR NOW.
ACTIVITY WOULD LIKELY BE FORCED FROM WELL ABOVE THE DRY BOUNDARY
LAYER SO ANY RAIN WOULD BE LIGHT/SCATTERED.
THIS FEATURE MOVES OFF WED EVENING TO BE REPLACED AGAIN BY RIDGING
AND RENEWED PRESENCE OF SURFACE HIGH/PRESSURE AND WEAK EASTERLY LOW
LEVEL FLOW /DRY/. HOWEVER...BY THURSDAY...BUILDING WARMTH TO THE
WEST WILL OOZE IN AND MOVE TEMPS WELL ABOVE NORMAL /LOWER 80S/.
AS THE LONGWAVE TROUGH IN THE WEST MOVES INTO THE ROCKIES AND
DEEPENS...HEIGHTS WILL RISE FURTHER AND EVEN WARMER AIR ARRIVES BY
WEEK/S END WITH AT LEAST LOWER/MID 80S. A LONGWAVE PATTERN THAT
LOOKS VERY WARM AS SURFACE HIGH PRESSURE CONTINUES TO DOMINATE. AT
THIS PART OF THE WEEK...BANKING ON SLOWER EASTWARD FRONTAL
PROGRESSIONS OUT OF THE WRN CONUS TROUGH THUS KEEPING DRY...AS ANY
FRONT WILL LIKELY REMAIN WELL WEST...AND NOT IMPACT THE AREA UNTIL
NEXT WEEKEND AS THE POTENT HEIGHT FALLS MOVE EAST.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE COLD FRONT WILL MOVE THROUGH THE WESTERN TAF SITES DURING THE
OVERNIGHT HOURS AND ACROSS KCMH AND KLCK DURING THE EARLY DAYTIME
HOURS. MODERATE TO AT TIMES HEAVY RAIN WILL REDUCE VSBYS FOR THE
OVERNIGHT HOURS AT THE TAF SITES. THERE ARE A WIDE RANGE OF CIGS
ACROSS THE REGION AND EXPECT THIS TREND TO CONTINUE THROUGH THE
OVERNIGHT HOURS. GENERALLY WENT WITH MVFR TO IFR CIGS DURING THE
OVERNIGHT HOURS THEN RISING TO MVFR CIGS DURING THE EARLY DAYTIME
HOURS. CIGS WILL GRADUALLY RISE TO THE VFR CATEGORY DURING THE DAY
ON SATURDAY. BY THE END OF THE TAF PERIOD SKIES WILL BE CLEARING.
OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...AR
NEAR TERM...HATZOS/AR
SHORT TERM...AR
LONG TERM...BINAU
AVIATION...NOVAK
Hazardous weather outlook, Sep 20, 7:39 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EDT FRI SEP 20 2013
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
839 PM EDT FRI SEP 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
RAIN...WITH A FEW EMBEDDED THUNDERSTORMS...WILL CONTINUE THROUGH
THE OVERNIGHT HOURS TONIGHT. SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...OCCASIONAL HEAVY RAINFALL MAY OCCUR..AND SOME LOCATIONS
MAY RECEIVE A TOTAL OF OVER TWO INCHES OF RAIN THROUGH SATURDAY
MORNING. THIS COULD LEAD TO MINOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HATZOS
In the hours before
Local storm report, Sep 20, 9:42 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 PM EDT FRI SEP 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HEAVY RAIN CENTERVILLE 39.64N 84.14W
09/20/2013 M1.76 INCH MONTGOMERY OH TRAINED SPOTTER
STORM TOTAL THROUGH 1040 PM.
&&
HATZOSLocal storm report, Sep 20, 10:20 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 PM EDT FRI SEP 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HEAVY RAIN 3 ESE LEBANON 39.42N 84.15W
09/20/2013 M1.75 INCH WARREN OH NWS EMPLOYEE
&&Local storm report, Sep 20, 11:05 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1205 AM EDT SAT SEP 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 4 WNW MASON 39.39N 84.38W
09/21/2013 M1.95 INCH BUTLER OH TRAINED SPOTTER
STORM TOTAL
&&
SNYDERFlood, Greene
- When
- September 21, 1:54 AM EST to 2:54 AM EST
- Where
- Greene County, 1.92 mi S of Alpha to 1.06 mi S of Alpha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.693, -84.026
Minor ponding of water was occurring on roadways due to heavy rainfall. Factory road was closed due to high water caused by heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, September 21, 2013$105,000 · EF1 · 7 events
- Flood in New York, September 21, 2013$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 21, 20135 events
- Damaging Winds in Virginia, September 21, 2013$2,000 · 50 kt wind · 3 events
- High Wind in Montana, September 21 to 23, 201369 kt wind · 3 events
- Flood in Kentucky, September 21, 20131 event
- Flood in Alabama, September 21, 20131 event
- High Wind in California, September 21 to 22, 201356 kt wind · 1 event
- Wildfire in Hawaii, September 21 to 22, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472982.